Rendiconti del Circolo Matematico di Palermo

, Volume 44, Issue 1, pp 21–44 | Cite as

Topological function-theoretic proofs in spectral theory

  • Fotios C. Paliogiannis


In this paper, the spectral theorem and related characterizations of the spectrum and the spectral projections for bounded self adjoint and normal operators on a Hilbert space, are proved in purely topological —function theoretic terms. The basis for such a development, is the Gelfand—Naimark theorem for commutativeC *-algebras and the fact that the structure space of the (abelian) von Neumann algebra generated by the operator is a Stonean space.


Spectral Measure Spectral Theory Adjoint Operator Spectral Theorem Stonean Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Douglas R., Pearcy C.,On the spectral theorem for normal operators, Proc. Camb. Phil. Soc.68 (1970), 393–400.MATHMathSciNetCrossRefGoogle Scholar
  2. [2]
    Douglas R.Banach Algebra Techniques in Operator Theory, Acad. Press, New York (1972).MATHGoogle Scholar
  3. [3]
    Dunford N., Schwartz J.,Linear Operators, Spectral Theory, Vol II, Interscience Publ., New York, (1963).Google Scholar
  4. [4]
    Fell G. M., Kelley J. L.,An algebra of unbounded Operators, Proc. Nat. Acad. Sci USA (38) (1952), 592–598.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    Kadison R. V., Ringrose J. R.,Fundamentals of the Theory of Operator algebras, Vol. I, Acad. Press, New York (1983).MATHGoogle Scholar

Copyright information

© Springer 1995

Authors and Affiliations

  • Fotios C. Paliogiannis
    • 1
  1. 1.Graduate School and University Center of The City University of New York

Personalised recommendations